3 tips for dealing with hazardous & look-alike, sound-alike medications

Medications that are hazardous or look and sound like each other when written or spoken require extra care when handling to keep patients safe, according to The Joint Commission.

Three tips from The Joint Commission on handling these medications safely:

1. Develop lists. Based on use patterns within the facility, sentinel event data and medication errors, create lists of medications that may pose a risk. Work with your facility's pharmacy consultant.

2. Separate and mark medications. Use stickers to mark hazardous medications and separate them in different bins or locations.

3. Make lists available. Keep hazardous and look-alike, sound-alike medication lists in areas where these medications may be administered.

More articles on quality:
ASCA selects partner for patient surveys
NewYork-Presbyterian children's hospital earns level 1 surgery center status
4 Qs with Christine Mackey-Ross & Linda Komnick on tackling physician burnout

© Copyright ASC COMMUNICATIONS 2019. Interested in LINKING to or REPRINTING this content? View our policies by clicking here.

 


Patient Safety Tools & Resources Database

Top 40 Articles from the Past 6 Months